she-bear

Henry Fuseli - Hamlet and his father's Ghost (1780-1785). Courtesy of Wikimedia Commons
Henry Fuseli – Hamlet and his father’s Ghost (1780-1785). Courtesy of Wikimedia Commons

Dear Internet,

TheHusband and I were set to go up to Throbbing Cabin last night but opted to stay home to circumvent the potential traffic bomb of travelling on a holiday weekend. Our plan, then, was to leave this morning and stay at Throbbing Cabin for the rest of the weekend,  coming home on Monday morning.

This morning, however, had other ideas

When I woke up, I went into a massive panic attack where I refusing to not just not leave the house, but I was not going to leave our bed, or even get dressed or any thing resembling personal care. I became so agitated over the prospect of leaving, moving, interacting with people, I started to get into manic mind mode. TheHusband, who had been out walking the dog when the attack started, returned back to our bedroom to my meltdown.

When I saw him, I immediately burst into tears.

Needless to say, we’re not going anywhere this weekend.

TheHusband has learned to stop asking me what is setting off the panic attacks because I never know. Sometimes it’s mental, sometimes they are physical. Sometimes I can ward them off, and others, like today, I’m overwhelmed by their sheer control over me.

The attacks, or in this instance the need to shelter myself from the world, has become more intense over time. I often feel hyper sensitive to the outside world. People. Situations. In my head, when plotting a set of errands that require me to leave the house for long periods of time, I attempt to sort them to make them least painful and less having to interact with anyone. Sometimes, more often than not, I lie to get out of situations because the thought that I would need to be around other people, or more rightly in places that are not familiar, makes me anxious. My house is my touchstone and if I cannot have things set up the way I need them to be set up to function, then things start to break down.

While my depression in the past has been the cause for decrease in sexy times, the drugs have amplified sexy times, along with everything I have just explained. I’ve always had voracious attitude towards sex and with nearly a year on Lithium, it has dried up like an October leaf. I was telling a friend of mine recently, who was newly diagnosed as bipolar himself, I could have Alexander Skarsgard naked on a chaise reading a book in front of me, and I’d be, “Eh.” I don’t want to touch myself, let alone my own husband, and I could not even summon the desire for a naked Alexander Skarsgard. Or James McAvoy. Or any of my fictitious husbands.  I used to be the girl who wanted to have sex every where and with everything, and now I would just like to put the kettle on and have a good pot of tea.

And yes, I have a fairly healthy vibrator and dildo collection that is currently gathering dust. Which is a shame as some of them are expensive and were gifts.

At my last medicating appointment, Dr. H. was absolutely positive that by taking Klonopin at night would help some of my issues. The idea being if I take the drug at night, I will get a sound sleep. If I get a sound sleep, then I will feel rested in the morning and more at ease.

Except that didn’t work. After trying this for a week or two and still feeling exhausted and pent up, I told Dr. P. who suggested I take the Klonopin earlier in the evening, say 7PM instead of 10PM. The reason is that Klonopin releases slowly so if I’m taking it later in the evening, by time I wake up, I’m groggy because the drug is still working. Then I start amping up on caffeine to get over the hump and the cycle begins again.

Dr. H. gave me a prescription for Wellbutrin, and after several weeks of circling it like shark, I bit the bullet and got it filled. Numerous friends of mine with similar brain issues have all reported good things with Wellbutrin and as it was not a SSRI, I figured it was worth a shot.

The first few days of Wellbutrin,  I was downright cheery. I didn’t feel the energized pep that several friends reported, but I was honestly okay with all of that. By the end of the first week, the dark clouds started to form and for the entire second week, I was hell on wheels. It was not so bad that other people knew, or commented, but it was so bad that I picked up all the signs that this was not going to end well. My meltdown this morning was the final straw and I stopped taking the drug.

Some medicating therapists will have you push on through these periods because after the drug settles, it is smooth sailing. I can’t do this, emotionally, physically, mentally, or financially. My brain chemistry is such that what takes someone 21 days to metabolize a drug, it takes me 7. I may have a fight on my hands with Dr. H. this week because he’s going to report back to me my lithium levels are still in the therapeutic range and I’m going to tell him that regardless if they are, I need to get off that drug in a safe manner because I’m done with this experiment.

A year ago when I called Dr. P. to get my life on track, I was open to the idea of drug therapy because I wanted the pain to end. I wanted a way to chemically fix what was broken if talk therapy didn’t work enough. and to fix what behaviour modification could not fix. Dr. P. recommended Dr. H., who confirmed the existing diagnosis of ADHD, Bipolar I, Borderline Personality Disorder, with a top up of anxiety.

The idea was to get my mood stabilized with lithium, then start adding in the ADHD drugs to control that. Once we found the combination, everything would be grand!

Well, not so much.

Reading through some of those old entries, a lot of patterns begin to show. The drugs, mood/ADHD, are clearly not working. I can’t afford to emotionally keep putting my life into upheaval every time I go on something new to see if it works.

This nine month experiment, while peppered with good intentions, has crippled me more than I could ever imagine. Feeling myself hit the wall, time and time again, the disappointment I’ve laid on myself when something didn’t work, the guilt I built around me when I couldn’t complete a task, and the friendships I lost because I was not the person they thought I was.

The constant stress of wondering who I was going to be that day when I woke up, and how that affected work and personal relationships.

I’m done. I don’t want to be this girl anymore, who hides in her bedroom afraid of the world. I’m done not living a life because I feel too medically incapacitated to do so.

The new plan is to get weaned off of Lithium, and start a diet and exercise routine because literally, every book on bipolar talks about the lessening symptoms if you do these two things. Continue to see Dr. P. for talk therapy, once a week as current or more if he warrants it.

Anything has to be better then the now.
I want my life back and it looks like, I’m the one whose going to have to go get it.

x0x0,
Lisa (Day #36)

This day in Lisa-Universe in:

2 Comments

  • Kate

    31 August 2013 at 21:32

    Getting off meds and getting an exercise thing going was the best thing I ever did for my mental health. Well, one of two best things, you know the other. I hope that the thing you’re talking about here does what you need it to do, and you know I’m here to support you in that, even if we have to call each other at 5:30am to get each other out of bed to exercise.

  • Cory Eckert

    1 September 2013 at 11:12

    I only have GAD, and no medical degree, so, who knows, but when I took Wellbutrin I had panic attacks for hours every single day and couldn’t get out of bed, like, ever. It is definitely not the drug for everyone. Lexapro ended up working fine for me BUT! miraculously, when I started taking my hypoglycemia really seriously and moderating my diet around my blood sugar levels, my panic attacks dropped to the point where I could go drug free. I’m not saying yes, of course, this will happen to you (nor am I anti-drug. I’m super glad some of my loved ones have found the right ones!), just that yes, for some of us with pretty severe (daily, even off Wellbutrin) panic attacks, diet and exercise can do what drugs cannot. I’m pulling for you to figure out a solution, whatever it ends up being!